Alert archive / Michigan / Red Flag Warnings in 2024
Red Flag Warning 3, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this red flag warning at Oct 6, 2024, 10:17 AM EDT for 14 counties in Michigan. It was in force for 10 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 6, 2024, 10:17 AM EDT (14:17 UTC)
- Expired
- Oct 6, 2024, 8:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
Counties Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Mecosta County, MI, Montcalm County, MI
The radar
The Grand Rapids radar (KGRR), 48 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 2:02 PM EDT | NON-TSTM WND GST 42 | 2 Wsw Butternut, MI | Mesonet station MC146 M-57 Mile Marker 32.0. |
| Oct 6, 2:10 PM EDT | NON-TSTM WND GST 41 | 2 Ssw Cascade, MI | ASOS station KGRR Gerald R Ford Intl. |
| Oct 6, 2:31 PM EDT | NON-TSTM WND GST 41 | 3 Nne Edgemont Park, MI | ASOS station KLAN Lansing. |
| Oct 6, 3:06 PM EDT | NON-TSTM WND GST 40 | East Grand Rapids, MI | At Memorial Field. |
| Oct 6, 3:07 PM EDT | NON-TSTM WND GST 43 | 1 Sse Springfield, MI | ASOS station KBTL Battle Creek Executive Airport. |
| Oct 6, 3:47 PM EDT | NON-TSTM WND GST 40 | 2 Wnw Jackson, MI | Mesonet station CW5542 Jackson. |
| Oct 6, 4:36 PM EDT | NON-TSTM WND GST 40 | 1 Sw Portland, MI | Mesonet station MC149 I-96 Mile Marker 76.0. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 2.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 218 J/kg
- Mixed-layer CIN
- -471 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
366 WWUS83 KGRR 061417 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 1017 AM EDT Sun Oct 6 2024 MIZ040-045-046-051-052-057>059-065>067-072>074-062230- /O.NEW.KGRR.FW.W.0003.241006T1417Z-241007T0000Z/ Clare-Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-Barry- Eaton-Ingham-Kalamazoo-Calhoun-Jackson- 1017 AM EDT Sun Oct 6 2024 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Grand Rapids has issued a Red Flag Warning, which is in effect until 8 PM EDT this evening. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 25 percent. * Temperatures...In the mid 70s. * Impacts...Burn restrictions are likely in effect. For more information on burn restrictions...visit the Michigan DNR website at www.michigan.gov/burnpermit or call 866-922-2876. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now or will shortly. The combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Be careful with any activities that could potentially lead to a wildfire. Camping...outdoor grills...smoking materials...chain saws...and all terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. && $$ DUKE
2 follow-up statements
217 WWUS83 KGRR 062053 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 453 PM EDT Sun Oct 6 2024 MIZ040-045-046-051-052-057>059-065>067-072>074-070000- /O.CON.KGRR.FW.W.0003.000000T0000Z-241007T0000Z/ Clare-Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-Barry- Eaton-Ingham-Kalamazoo-Calhoun-Jackson- 453 PM EDT Sun Oct 6 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 25 percent. * Temperatures...In the lower to mid 70s. * Impacts...Burn restrictions are likely in effect. For more information on burn restrictions...visit the Michigan DNR website at www.michigan.gov/burnpermit or call 866-922-2876. PRECAUTIONARY/PREPAREDNESS ACTIONS... Critical fire weather conditions are occurring now. The combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Be careful with any activities that could potentially lead to a wildfire. Camping...outdoor grills...smoking materials...chain saws...and all terrain vehicles all have the potential to throw a spark and ignite a dangerous and destructive fire. && $$
706 WWUS83 KGRR 070008 RFWGRR URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Rapids MI 808 PM EDT Sun Oct 6 2024 MIZ040-045-046-051-052-057>059-065>067-072>074-070115- /O.EXP.KGRR.FW.W.0003.000000T0000Z-241007T0000Z/ Clare-Mecosta-Isabella-Montcalm-Gratiot-Kent-Ionia-Clinton-Barry- Eaton-Ingham-Kalamazoo-Calhoun-Jackson- 808 PM EDT Sun Oct 6 2024 ...RED FLAG WARNING HAS EXPIRED... Cooler temperatures have allowed relative humidity values to recover and winds will continue to gradually diminish overnight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this red flag warning went out at Oct 6, 7:36 AM EDT, 2 hours 41 minutes earlier. Its key messages:
- Breezy With Elevated Fire Danger Today
- Cooling Down Into Early Next Week
- Dry and cool next week
Area forecast discussion, Oct 6, 7:36 AM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 736 AM EDT Sun Oct 6 2024 .KEY MESSAGES... - Breezy With Elevated Fire Danger Today - Cooling Down Into Early Next Week - Dry and cool next week && .DISCUSSION... Issued at 331 AM EDT Sun Oct 6 2024 - Breezy With Elevated Fire Danger Today Little in the way of showers have developed along the cold front moving through the area this morning as upper-level support remains with the parent trough to the north. This compounds the lack of moisture due to little significant rainfall over the last month. West winds of 15-20 mph and gusts exceeding 30 mph at times are expected. RH values are forecast to fall near 30 percent, with some guidance like the HRRR/RAP pushing RH values into the 20s given favorable mixing. These combine to bring conditions near Red Flag (Fire Weather) Warning criteria, particularly east of a line from Mount Pleasant to Kalamazoo. This region is where the overlap of mixing of mid-level dry air and the warmest maximum temperatures will cause RH values to fall the lowest. - Cooling Down Into Early Next Week Troughing moving through today into Monday will cause highs to fall into the 60s by Monday. High pressure moving in will keep conditions dry. Lake effect clouds are expected to develop Sunday Night as the thermal trough passes overhead, with 850mb temps in the 2-4 C range cause over-lake instability to develop. - Dry and cool next week High pressure of Canadian origin builds in early next week and will bring frost/freeze threat Tuesday, Wednesday and Thursday mornings. Looks like both Wednesday and THursday morning will have lows in the lower to mid 30s with the surface ridging centered near Lower Michigan. Still no signal for rain in the forecast through the end of next week, but some showers are possible beginning next weekend as a baroclinic zone sets up across the central Great Lakes. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 735 AM EDT Sun Oct 6 2024 VFR conditions will continue through Monday morning. Winds will go west and then northwest today will gusting over 20 knots through the afternoon with a few gusts to 30 knots at times. WInds will diminish to less than 10 knots this evening. && .MARINE... Issued at 331 AM EDT Sun Oct 6 2024 The Gale Warning will be allowed to expire in the next few hours as over-lake stability has kept gales limited. The jet exits in the next few hours ending gale potential, though NW 20-25 knot winds gusting to 30 knots continue through tonight. Waves of 4-8 feet continue into tonight and most of Monday before subsiding below 4 ft by Monday evening. With the end of the Gale Warning the Small Craft Advisory will be expanded to cover the lake north of Holland through 21z Monday. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...Small Craft Advisory until 5 PM EDT Monday for LMZ844>849. && DISCUSSION...Ostuno/Thomas AVIATION...Ostuno MARINE...Thomas
Hazardous weather outlook, Oct 6, 3:37 AM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 337 AM EDT Sun Oct 6 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-070745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 337 AM EDT Sun Oct 6 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Gusty winds and low humidity values will create elevated fire danger today, particularally east of a Mount Pleasant to Kalamazoo line. This will increase the potential for fires to start and spread out of control. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-070745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 337 AM EDT Sun Oct 6 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Conditions will be hazardous to small craft all of Sunday. Isolated gusts to gales can't be ruled out through daybreak. .DAYS TWO THROUGH SEVEN...Monday through Saturday Conditions hazardous to small craft will continue through most of Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 4:44 AM EDT | Small Craft Advisory | GRR | 48 hr |
Nearby
Red Flag Warnings in Michigan, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.